Posted by Alexei on May 7, 2012, at 16:05:14
In reply to Re: Abilify is making me soooo sleepy, posted by Christ_empowered on April 20, 2012, at 4:40:14
So, is using abilify to augment an AD a good idea... or is there a better option? It may be helping my depression, but this stuff is a sledgehammer. I'm not having the sedation wear off.
You say neuroleptics worsen depression. Then why are they considered as augmenting agents? Abilify must slam dopamine pretty hard... even if it's a d2 partial agonist.
> OK...here's the thing. I have Bipolar I w/ psychotic features, or some sort of moody psychotic disorder, depending on which shrink you ask. I have to take Abilify, or some sort of antipsychotic, in order to stay out of a hospital. Of course, in the hospital, they'd just pump me full of--wait for it, wait for it--antipsychotics and then charge all kindsa $$$. Awesome.
> I think antipsychotics aren't nearly as appropriate in your situation. I mean, you can throw diagnoses around all you want to....are you getting better? Doesn't sound like it. Abilify--d2 partial agonism and all that aside--is a tranquilizer. Low doses can be somewhat stimulating for some people, but don't be fooled: its a tranquilizer.
> If you had...I dunno...psychotic depression, agitated depression, mixed states, etc., a tranquilizer of some sort at a low-to-moderate dose might be called for. I mean, some people with psychotic depression and/or significant agitation as part of a unipolar depression end up taking higher doses of antipsychotics than people with schizo-whatever or bipolar I. That's psychiatry for you.
> But I don't know that the costs, long-term risks, and fairly obvious short-term side effects of the antipsychotics (I do mean the entire class) can be justified in your case. Maybe they can be--in the end, that's between you and your prescriber. I'd just be really, really careful. Neuroleptics are known to cause dysphoria, worsen depression, cause (tardive) akathisia, and, of course, there's tardive dyskinesia to worry about. If your mood problems were severe and/or unresponsive to other forms of treatment, a neuroleptic might be appropriate. Abilify is fairly well-tolerated, as neuroleptics go.
> Personally, if I were you, I'd ask for a benzo and ditch the Abilify. Just see if it could happen for you. Benzos help in all sorts of psychiatric situations, ranging from anxiety all the way up to schizophrenia. Xanax (possibly xr), ativan, or valium would be my top picks.